Excess potassium leads to an increase in serum potassium concentration above the upper limit of normal, a condition called hyperkaliemia. Normal serum potassium concentration is 3 to 5 mEq per liter. At 5 to 6 mEq per liter, hyperkaliemia is not threatening, but above 6 mEq per liter, it is very dangerous. Occasional patients may develop intestinal symptoms, but generally hyperkaliemia causes no symptoms. Sudden death from cardiac arrest occurs without warning. The electrocardiogram will show signs of hyperkaliemia, but usually one is not ordered because the patient presents no clinical signs of heart problems. Sometimes there is accompanying acidosis.
Nowadays the most common cause of hyperkaliemia in chronic renal failure is drugs, namely angiotensin-converting enzyme inhibitors (ACEIs) or angiotensin receptor blockers (ARBs). (See Chapters 9 and 12.) These drugs inhibit angiotensin formation or action. Angiotensin is the main stimulus to the production of aldosterone, a hormone that promotes potassium excretion. Unless aldosterone secretion increases and promotes potassium excretion, potassium may accumulate in the body. As renal failure becomes more severe, the dangers of these drugs increase. If you're on one of these drugs, your physician should monitor serum potassium about once a month.
Unfortunately, that's far from current practice. In a recent study, every one of patients with chronic renal failure on ACEIs who had severe kidney disease, as shown by a serum creatinine level of 4 mg per dl or higher, also had hyperkaliemia. A substantial number of patients with less severe renal failure or even with normal renal function (as shown by their serum creatinine levels) also had hyperkaliemia. In one-third of the 119 patients, ACEIs had to be withdrawn, after dose reduction and dietary potassium restriction had failed to control the problem. The authors of the study could not determine how many patients had died of hyperkaliemia, although they cited several references to fatal cases. There is no evidence upon autopsy of hyperkaliemia in patients who die of excessive potassium. How can we determine how often ACEIs cause death? Unfortunately, we cannot. I personally do not recommend ACEIs and ARBs for patients with severe renal failure. This view is the opposite of current opinion, which calls these drugs renoprotective and panaceas. In fact, the Physicians' Desk Reference (PDR) scarcely mentions the dangers of hyperkaliemia with these drugs, nor do their main advocates. This is probably because advocates of these drugs did not treat many patients with severe renal failure. (For further information see my letter published in the New England Journal of Medicine 346: 706, 2002, and the replies to it.)
Another cause of hyperkaliemia is the use of diuretic drugs that promote potassium retention, such as triamterene, amiloride, and spironolactone. Generally these "potassium-sparing" diuretics should not be prescribed in patients with moderate or severe renal failure.
Finally, there are patients who develop hyperkaliemia apparently because of a defect in adrenal/renal regulation of potassium balance.
Albert Prendergass,a 22-year-old college student from Annapolis,was referred to Johns Hopkins by an Annapolis physician. He had had kidney disease since the age of 14, when he developed ankle and facial swelling, fatigue, and severe hypertension. A kidney biopsy showed glomerulonephritis. A course of prednisone therapy didn't help. For several years he had taken a variety of antihypertensive medications, including captopril, an ACE inhibitor. Serum creatinine concentration was first noted to be elevated (to 2.1 mg per /dl) three years ago. He has recently developed muscle cramps, headaches, and loss of appetite. A few hours after he left the clinic, the lab called with a "panic" value: serum potassium 7.6 mEq per liter, close to the level at which cardiac arrest occurs. Serum creatinine was 7.9 mg per dl. Albert had left no phone number because he didn't have a phone. He had left a work number, but it was by now after hours. I recalled that he had said that his parents lived somewhere in northern California. With the help of a telephone operator, I found them and told them that I needed to reach their son urgently. They gave me the number of his college and eventually, I got him out of an evening class and told to to go immediately to the drugstore, where I called in a prescription for sodium polystyrene sulfonate (SPS). He took the drug and, within a week, his serum potassium had fallen to 6 mEq per liter and within three weeks to normal (4.8 mEq per liter). His renal failure was too severe to treat with nutritional therapy, and he soon went on dialysis.
Clearly, Albert had developed hyperkaliemia as a result of taking of an ACE inhibitor. Had he not shown up by chance when he did, he might have died of cardiac arrest. Although his physician had followed his serum creatinine levels, that wasn't enough.
Was this article helpful?
Do You Suffer From High Blood Pressure? Do You Feel Like This Silent Killer Might Be Stalking You? Have you been diagnosed or pre-hypertension and hypertension? Then JOIN THE CROWD Nearly 1 in 3 adults in the United States suffer from High Blood Pressure and only 1 in 3 adults are actually aware that they have it.